Alert archive / Indiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 326, NWS Louisville, KY

August 20, 2018Floyd County, Harrison County, Indiana; Jefferson County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Aug 20, 2018, 6:38 PM EDT for Floyd County, Harrison County, Indiana; Jefferson County, Kentucky. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2018, 6:38 PM EDT (22:38 UTC)
Expired
Aug 20, 2018, 7:04 PM EDT
In force
26 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Floyd County, IN, Harrison County, IN, Jefferson County, KY

The radar

The Louisville radar (KLVX), 28 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.6 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1048 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

560 
WUUS53 KLMK 202238
SVRLMK
INC043-061-KYC111-202315-
/O.NEW.KLMK.SV.W.0326.180820T2238Z-180820T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
638 PM EDT MON AUG 20 2018

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  East central Harrison County in south central Indiana...
  Central Floyd County in south central Indiana...
  Northwestern Jefferson County in central Kentucky...

* Until 715 PM EDT.

* At 637 PM EDT, a severe thunderstorm was located 7 miles west of
  St. Dennis, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Louisville, New Albany, Lanesville, Edwardsville and Floyds Knobs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3815 8600 3820 8604 3838 8588 3824 8576
TIME...MOT...LOC 2237Z 234DEG 19KT 3820 8598 

HAIL...0.75IN
WIND...60MPH
 
$$

RJS
2 follow-up statements
902 
WWUS53 KLMK 202251
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
651 PM EDT MON AUG 20 2018

INC061-202300-
/O.CAN.KLMK.SV.W.0326.000000T0000Z-180820T2315Z/
Harrison IN-
651 PM EDT MON AUG 20 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL HARRISON COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3838 8588 3824 8576 3821 8593 3825 8596
      3826 8596 3827 8597
TIME...MOT...LOC 2250Z 228DEG 24KT 3830 8586 

$$

INC043-KYC111-202315-
/O.CON.KLMK.SV.W.0326.000000T0000Z-180820T2315Z/
Floyd IN-Jefferson KY-
651 PM EDT MON AUG 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR CENTRAL FLOYD AND WEST CENTRAL JEFFERSON COUNTIES...

At 650 PM EDT, a severe thunderstorm was located over New Albany,
moving northeast at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Louisville, New Albany, Edwardsville and Floyds Knobs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.

&&

LAT...LON 3838 8588 3824 8576 3821 8593 3825 8596
      3826 8596 3827 8597
TIME...MOT...LOC 2250Z 228DEG 24KT 3830 8586 

HAIL...<.75IN
WIND...60MPH
 
$$

RJS
407 
WWUS53 KLMK 202304
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
704 PM EDT MON AUG 20 2018

INC043-KYC111-202313-
/O.CAN.KLMK.SV.W.0326.000000T0000Z-180820T2315Z/
Floyd IN-Jefferson KY-
704 PM EDT MON AUG 20 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FLOYD AND WEST CENTRAL
JEFFERSON COUNTIES IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

LAT...LON 3838 8588 3824 8576 3821 8593 3825 8596
      3826 8596 3827 8597
TIME...MOT...LOC 2301Z 234DEG 19KT 3834 8578 

$$

RJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 5:55 PM EDT, 43 minutes earlier.

Area forecast discussion, Aug 20, 5:55 PM EDT, 43 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
555 PM EDT Mon Aug 20 2018

.Forecast Update...
Issued at 555 PM EDT Mon Aug 20 2018

Watching line of storms approaching western Kentucky this hour. They
still have some instability to eat up on the way to central
KY/southern IN and then by late evening perhaps some strengthening
from an upper jet rotating around the storm system to our northwest.
Timing the storms into our forecast area would be towards midnight,
unless they start accelerating further.

Meanwhile we do have some scattered showers/isolated storms out
there now. Watching for stronger signals there, but mainly looking
at gusty winds and brief heavy rainfall.

&&

.Short Term...(This evening through Tuesday)
Issued at 318 PM EDT Mon Aug 20 2018

...A Few Strong Storms Possible...

Unseasonably strong low moving into the mid Mississippi River Valley
will drive our weather through Tuesday. Currently, a warm front is
lifting NE out of the CWA with isolated to widely scattered
convection developing deeper into the warm sector along and west of
I-65. This should continue through the afternoon and early evening,
with a heavy rain, gusty wind, and cloud to ground lightning threat.
Will have to monitor for any localized flooding concerns for areas
that have seen a lot of rainfall recently.

As we move deeper into the evening and overnight, the low will move
out of the mid Mississippi River Valley, and into the lower Great
Lakes region, dragging a cold front toward our area. Meanwhile,
better forcing will arrive as the right entrance region of a 60-65
knot upper jet moves in, and a 25-35 knot low level jet responds.
This will bring enough deep layer shear (~30-35 knots), which is
marginal but sufficient for storm organization. That being said,
expect modest surface and near-surface based instability to be
waning by then so think there is a pretty short window a few hours
on either side of 03z to see some stronger storms mainly west of I-
65. If the stronger storms from the west survive into the area, the
main threats would continue to be isolated heavy rainfall, and gusty
winds. SPC Marginal risk looks good, and given the progressive
nature of expected storms don't anticipate the need for any Flood
Watch headlines at this time. Any concerns should remain
isolated/localized.

The cold front should pass east by Tuesday morning, however
shortwave trough axis will still be scheduled to move through our
area during the day. Given plenty of lingering moisture behind the
front, expect scattered to numerous showers and a few storms to
develop through the day. After mild lows in the low to mid 70s
tonight, expect a very small diurnal trend on Tuesday. Highs should
top out around 80.

.Long Term...(Tuesday night through Monday)
Issued at 300 PM EDT Mon Aug 20 2018

...Pleasant late summer weather second half of this week...then heat
returns late this weekend...

A surface front will push southeast through the lower OH Valley
Tuesday night ending residual isolated showers. A significant area
of surface high pressure will build south into the central U.S.
Tuesday night and Wednesday, supported by an unusually strong upper-
level jet streak of 80-100 kts. Ahead of the surface high, northerly
low-level flow will begin to lower humidity levels on Wednesday,
with a more noticeable difference in surface dewpoints Thursday.
Dry, pleasant weather is expected for late August. Expect high
temperatures Wednesday and Thursday only roughly from 77-81 (or
about 7-9 degrees below normal) with surface dewpoints Thursday only
in the 50s. Lows Thursday and Friday morning should be in the cool
mid-upper 50s.

By Friday, the surface high is forecast to move off to our east
resulting in a return to southerly low-level flow and warmer temps
(expect highs Friday in the lower and mid 80s). Aloft, the next
shortwave trough approaches and moves through the OH Valley Friday
night and Saturday. Instability and shear will be sufficient for at
least scattered thunderstorms for locally heavy rain Friday night
and Saturday. High temps Saturday will continue to inch upward in
the 80s while humidity levels rise.

After this system passes, models agree in principle that the
persistent mid-level ridge over the southwestern U.S. will shift and
expand eastward across the southern Plain to the OH and TN Valleys
Sunday and early next week. This would suggest a return to full-
fledged summer weather with very warm to hot afternoon temps and
heat indices with building humidity. Highs Sunday will be generally
in the upper 80s and upper 80s to lower 90s Monday. Max afternoon
heat indices could reach the mid 90s Sunday and Monday afternoons
along and west of I-65.

Precip-wise, the ridge aloft should suppress most convection
although a few pop up cells could occur from mid afternoon to early
evening Sunday and Monday. If this pattern verifies, then the
greatest instability and potential for mesoscale convective system
(MCS) development would be to our north, but not out of the question
part of an MCS could propagate toward our northern area during this
time period.

&&

.Aviation...(18Z TAF Issuance)
Issued at 154 PM EDT Mon Aug 20 2018

A warm front is lifting NE across the region, with scattered showers
and a few storms quickly pushing just north of LEX over the next
hour or two. Elsewhere at SDF/BWG/HNB, expect a mostly dry afternoon
as only isolated showers or storms should develop. Ceilings should
be right around the VFR/MVFR threshold for much of the afternoon,
but could prevail VFR as we get deeper into the afternoon and warm
sector. We'll see a pretty steady south wind around 10 to 15 mph
this afternoon/evening.

Later this evening into tonight, a scattered to broken batch of
showers and storms should move into the area. This is most likely to
occur a couple hours either side of Midnight just ahead of the
approaching cold front. Ceilings are expected to return to MVFR with
a continues S or SSW wind.

Winds begin to veer toward a SW or WSW component as we near sunrise
and head into Tuesday morning. Expect scattered showers to redevelop
behind the cold front, especially as we get toward late morning and
into early afternoon.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...RJS
Short Term...BJS
Long Term...TWF
Aviation...BJS
Hazardous weather outlook, Aug 20, 3:40 PM EDT, 2 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
340 PM EDT Mon Aug 20 2018

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-211945-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
340 PM EDT Mon Aug 20 2018 /240 PM CDT Mon Aug 20 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Scattered strong thunderstorms are possible into tonight ahead of a
low pressure system. The main risks are heavy rainfall and localized
flash flooding. Gusty winds will also be possible from stronger
storms, especially west of I-65.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated storms will accompany scattered to numerous showers on
Tuesday. A few lightning strikes and brief heavy rain may occur for
localized areas.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any high rainfall amounts, flooding, and
strong wind gusts or damage tonight into early Tuesday.

BJS

In the hours before

Special weather statement, Aug 20, 5:09 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Louisville KY
509 PM EDT MON AUG 20 2018

INZ089-KYZ024-025-202145-
Perry-Meade-Breckinridge-
509 PM EDT MON AUG 20 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PERRY...WEST CENTRAL
MEADE AND NORTHWESTERN BRECKINRIDGE COUNTIES...

At 509 PM EDT/409 PM CDT/, a strong thunderstorm was located 13 miles
east of Tell City, moving northeast at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Mount Pleasant, Roberta, Concordia, Frymire, Derby, Sample, Magnet,
Rhodelia, Gerald and Dodd.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.

LAT...LON 3816 8653 3801 8624 3784 8656 3795 8670
TIME...MOT...LOC 2109Z 232DEG 21KT 3798 8653

RJS
Special weather statement, Aug 20, 5:43 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Louisville KY
543 PM EDT MON AUG 20 2018

INZ090-KYZ025-202215-
Harrison-Meade-
543 PM EDT MON AUG 20 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HARRISON AND
NORTHWESTERN MEADE COUNTIES...

At 543 PM EDT, a strong thunderstorm was located 10 miles west of
Brandenburg, moving northeast at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Brandenburg, Mauckport, Laconia, New Amsterdam, Concordia, Lodale,
Battletown, Rhodelia, Central and Andyville.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.

LAT...LON 3796 8637 3804 8646 3821 8622 3802 8605
TIME...MOT...LOC 2143Z 238DEG 22KT 3803 8636

RJS
Special weather statement, Aug 20, 6:12 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Louisville KY
612 PM EDT MON AUG 20 2018

INZ076-084-202245-
Crawford-Orange-
612 PM EDT MON AUG 20 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CRAWFORD AND
SOUTHWESTERN ORANGE COUNTIES...

At 611 PM EDT, a strong thunderstorm was located 7 miles west of
English, moving northeast at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Paoli, French Lick, West Baden Springs, Riceville, Ethel, Trotter
Crossing, Braxtons Siding, Valeene, Pine Valley and Taswell.

LAT...LON 3864 8660 3849 8631 3827 8657 3833 8668
      3837 8668
TIME...MOT...LOC 2211Z 209DEG 24KT 3835 8661

RJS
Special weather statement, Aug 20, 6:13 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Louisville KY
613 PM EDT MON AUG 20 2018

INZ090-202245-
Harrison-
613 PM EDT MON AUG 20 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HARRISON COUNTY...

At 613 PM EDT, a strong thunderstorm was located near Corydon, moving
northeast at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Corydon, Lanesville, Elizabeth, Crandall, New Middletown, Laconia,
Central, Seven Springs, Lottick Corner and New Salisbury.

LAT...LON 3823 8596 3819 8596 3818 8590 3816 8591
      3811 8591 3801 8610 3802 8611 3801 8613
      3812 8628 3813 8627 3834 8610
TIME...MOT...LOC 2213Z 235DEG 22KT 3814 8614

RJS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 9:26 PM EDTAreal Flood AdvisoryLMKClark2 hr
Aug 20, 5:09 PM EDTSpecial Weather StatementLMKPerry36 min
Aug 20, 6:12 PM EDTSpecial Weather StatementLMKOrange33 min
Aug 20, 6:13 PM EDTSpecial Weather StatementLMKHarrison32 min
Aug 20, 6:55 PM EDTSpecial Weather StatementLMKClark, Floyd20 min
Aug 19, 9:44 PM EDTFlash Flood WarningLMKJefferson2 hr
Aug 20, 5:43 PM EDTSpecial Weather StatementLMKMeade32 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2018Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.